A class of drugs known as aromatase inhibitors (AI) commonly used in the management of estrogen receptor-positive (ER+) breast cancer are associated with troublesome joint pain. In fact, as many as half of women on AI therapy experience joint pain, and 20% become non-compliant with their AI therapy because of side effects.1
The origin of AI-associated joint pain is unclear. There are no effective supportive care therapies to mitigate AI-associated joint pain and premature discontinuation of AI therapy may adversely affect breast cancer outcomes. For women whose joint pain is significantly affecting quality of life, it is important to discuss quality of life factors, side effects and benefits of staying on therapy with their physician in order to make an informed treatment decision.
A recent report of a small number of patients with AI-associated joint pain may provide some insight for women dealing with this side effect. In this study, researchers followed up on a series of 17 patients initially reported on almost 10 years ago. These patients had AI-associated joint paint, and some had arthritis and all had completed AI therapy.2 Upon completion of AI treatment, joint pain disappeared in 10 of the 17 patients within 3 months , and 2 more of the 17 patients had a >50% decrease in joint pain.
Overall two-thirds of the women in this study with AI-associated joint pain had a resolution or improvement of their symptoms once AI therapy was discontinued. The researchers also reported that in a few patients “AI therapy could promote the occurrence of autoimmune disease, persisting despite discontinuation of treatment.”
- Burstein HJ. Aromatase inhibitor-associated arthralgia syndrome. Breast. 2007 Jun;16(3)223-34.
- Laroche M, Seniow M, Roche H, Ruyssen-Witrand A. Arthralgia Associated with Autoimmune Abnormalities under Aromatase Inhibitor Therapy: Outcome after Cessation of Treatment. Journal of Rheumatology. 43;10; 1945-1946. doi: 10.3899/jrheum.160254
Copyright © 2017 CancerConnect. All Rights Reserved.